The Annals of Applied Probability

Scaling limits via excursion theory: Interplay between Crump–Mode–Jagers branching processes and processor-sharing queues

Amaury Lambert, Florian Simatos, and Bert Zwart

Full-text: Open access

Abstract

We study the convergence of the $M/G/1$ processor-sharing, queue length process in the heavy traffic regime, in the finite variance case. To do so, we combine results pertaining to Lévy processes, branching processes and queuing theory. These results yield the convergence of long excursions of the queue length processes, toward excursions obtained from those of some reflected Brownian motion with drift, after taking the image of their local time process by the Lamperti transformation. We also show, via excursion theoretic arguments, that this entails the convergence of the entire processes to some (other) reflected Brownian motion with drift. Along the way, we prove various invariance principles for homogeneous, binary Crump–Mode–Jagers processes. In the last section we discuss potential implications of the state space collapse property, well known in the queuing literature, to branching processes.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 6 (2013), 2357-2381.

Dates
First available in Project Euclid: 22 October 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1382447691

Digital Object Identifier
doi:10.1214/12-AAP904

Mathematical Reviews number (MathSciNet)
MR3127938

Zentralblatt MATH identifier
1285.60034

Subjects
Primary: 60F17: Functional limit theorems; invariance principles
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J55: Local time and additive functionals 60K25: Queueing theory [See also 68M20, 90B22]

Keywords
Scaling limit excursion theory processor-sharing queue local time process of Lévy processes Crump–Mode–Jagers branching processes

Citation

Lambert, Amaury; Simatos, Florian; Zwart, Bert. Scaling limits via excursion theory: Interplay between Crump–Mode–Jagers branching processes and processor-sharing queues. Ann. Appl. Probab. 23 (2013), no. 6, 2357--2381. doi:10.1214/12-AAP904. https://projecteuclid.org/euclid.aoap/1382447691


Export citation

References

  • [1] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [2] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [3] Blumenthal, R. M. (1992). Excursions of Markov Processes. Birkhäuser, Boston, MA.
  • [4] Borodin, A. N. (1981). The asymptotic behavior of local times of recurrent random walks with finite variance. Teor. Veroyatn. Primen. 26 769–783.
  • [5] Borodin, A. N. (1986). On the character of convergence to Brownian local time. I, II. Probab. Theory Related Fields 72 231–250, 251–277.
  • [6] Bramson, M. (1998). State space collapse with application to heavy traffic limits for multiclass queueing networks. Queueing Systems Theory Appl. 30 89–148.
  • [7] Caballero, M. E., Lambert, A. and Uribe Bravo, G. (2009). Proof(s) of the Lamperti representation of continuous-state branching processes. Probab. Surv. 6 62–89.
  • [8] Csörgő, M. and Révész, P. (1985). On strong invariance for local time of partial sums. Stochastic Process. Appl. 20 59–84.
  • [9] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [10] Grimvall, A. (1973). On the transition from a Markov chain to a continuous time process. Stochastic Process. Appl. 1 335–368.
  • [11] Grishechkin, S. (1992). On a relationship between processor-sharing queues and Crump–Mode–Jagers branching processes. Adv. in Appl. Probab. 24 653–698.
  • [12] Gromoll, H. C. (2004). Diffusion approximation for a processor sharing queue in heavy traffic. Ann. Appl. Probab. 14 555–611.
  • [13] Gromoll, H. C., Puha, A. L. and Williams, R. J. (2002). The fluid limit of a heavily loaded processor sharing queue. Ann. Appl. Probab. 12 797–859.
  • [14] Helland, I. S. (1978). Continuity of a class of random time transformations. Stochastic Process. Appl. 7 79–99.
  • [15] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [16] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [17] Kelly, F. P. (1979). Reversibility and Stochastic Networks. Wiley, Chichester.
  • [18] Kendall, D. G. (1951). Some problems in the theory of queues. J. Roy. Statist. Soc. Ser. B. 13 151–173; discussion: 173–185.
  • [19] Khoshnevisan, D. (1993). An embedding of compensated compound Poisson processes with applications to local times. Ann. Probab. 21 340–361.
  • [20] Kitayev, M. Y. and Yashkov, S. F. (1979) Analysis of a single-channel queueing system with the discipline of uniform sharing of a device. Engineering Cybernetics 17 42–49.
  • [21] Knight, F. B. (1963). Random walks and a sojourn density process of Brownian motion. Trans. Amer. Math. Soc. 109 56–86.
  • [22] Lambert, A. (2010). The contour of splitting trees is a Lévy process. Ann. Probab. 38 348–395.
  • [23] Lamperti, J. (1967). Continuous state branching processes. Bull. Amer. Math. Soc. 73 382–386.
  • [24] Lamperti, J. (1967). The limit of a sequence of branching processes. Z. Wahrsch. Verw. Gebiete 7 271–288.
  • [25] Limic, V. (2001). A LIFO queue in heavy traffic. Ann. Appl. Probab. 11 301–331.
  • [26] Pardoux, E. and Wakolbinger, A. (2011). From exploration paths to mass excursions—variations on a theme of Ray and Knight. In Surveys in Stochastic Processes (J. Blath, P. Imkeller and S. Roelly, eds.) 87–106. Eur. Math. Soc., Zürich.
  • [27] Perkins, E. (1982). Weak invariance principles for local time. Z. Wahrsch. Verw. Gebiete 60 437–451.
  • [28] Ray, D. (1963). Sojourn times of diffusion processes. Illinois J. Math. 7 615–630.
  • [29] Robert, P. (2003). Stochastic Networks and Queues, french ed. Applications of Mathematics (New York) 52. Springer, Berlin.
  • [30] Sagitov, S. (1995). A key limit theorem for critical branching processes. Stochastic Process. Appl. 56 87–100.
  • [31] Sagitov, S. M. (1994). General branching processes: Convergence to Irzhina processes. J. Math. Sci. 69 1199–1206.
  • [32] Whitt, W. (1980). Some useful functions for functional limit theorems. Math. Oper. Res. 5 67–85.
  • [33] Williams, R. J. (1998). Diffusion approximations for open multiclass queueing networks: Sufficient conditions involving state space collapse. Queueing Systems Theory Appl. 30 27–88.